Advertisement

Nonlinear Dynamics

, Volume 92, Issue 2, pp 613–626 | Cite as

Nonstationary solutions of nonlinear dynamical systems excited by Gaussian white noise

  • Siu-Siu Guo
Original Paper
  • 188 Downloads

Abstract

Nonlinear dynamical systems to random excitations may fail long before stationarity is achieved. Transient state has to be taken into account. A novel approximate technique for determining nonstationary probability density function (PDF) of randomly excited nonlinear Oscillator is developed. Specifically, it expresses the PDF approximation in terms of polynomial functions with time-dependent coefficients. By applying statistical linearization and weighted residual method, residual error of the FPK equation associated with approximated solution is reduced to a series of nonlinear first-order ordinary differential equations, which can be solved by the numerical method. Finally, a class of nonlinear vibrating systems with additive excitations or/and parametric excitations are considered. The obtained PDF has tail regions of logarithmic form, which are important for reliability and failure analysis, and agrees very well with the simulated ones. In particular, the computational time spent by the proposed procedure is a very small fraction of the one taken by the MCS method. This technique can be used as a convenient tool for assessing the accuracy of alternative, more general, approximate solution methods.

Keywords

Stochastic processes Random vibration Fokker–Planck–Kolmogorov (FPK) equation Monte Carlo simulation Nonstationary solutions 

Notes

Acknowledgements

This research was jointly supported by the National Natural Science Foundation of China under Grant No. 11502187.

References

  1. 1.
    Mamis, K.I., Athanassoulis, G.A.: Exact stationary solutions to Fokker–Planck–Kolmogorov equation for oscillators using a new splitting technique and a new class of stochastically equivalent systems. Prob. Eng. Mech. 45, 22–30 (2016)CrossRefGoogle Scholar
  2. 2.
    Caughey, T.K.: Nonlinear theory of random vibration. Adv. Appl. Mech. 11, 209–253 (1971)CrossRefGoogle Scholar
  3. 3.
    Lin, Y.K., Cai, G.Q.: Probabilistic Structural Dynamics. McGraw-Hill, New York (1995)Google Scholar
  4. 4.
    Elishakoff, I., Crandall, S.H.: Sixty years of stochastic linearization technique. Meccanica 52, 299–305 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Su, C., Huang, H., Ma, H.T.: Fast equivalent linearization method for nonlinear structures under nonstationary random excitations. J. Eng. Mech. 142, 04016049 (2016)CrossRefGoogle Scholar
  6. 6.
    Acciani, G., Di Modugno, F., Abrescia, A., Marano, G.C.: Integration algorithm for covariance nonstationary dynamic analysis using equivalent stochastic linearization. Math. Comput. Simul. 125, 70–82 (2016)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Karapiperis, K., Sett, K., Kawas, M.L., Jeremic, B.: Fokker–Planck linearization for non-Gaussian stochastic elastoplastic finite elements. Comput. Methods Appl. Mech. Eng. 307, 451–469 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Koliopulos, P.K., Nichol, E.A.: Some aspects of the statistics of a bilinear hysteretic structure under a non-white random excitation. Comput. Methods Appl. Mech. Eng. 110, 57–61 (1993)CrossRefzbMATHGoogle Scholar
  9. 9.
    Sun, J.Q., Hsu, C.S.: Cumulant-neglect closure method for nonlinear systems under random excitations. J. Appl. Mech. 54, 649–655 (1987)CrossRefzbMATHGoogle Scholar
  10. 10.
    Wojtkiewicz, S.F., Spencer Jr., B.F., Bergman, L.A.: On the cumulant-neglect closure method in stochastic dynamics. Int. J. Non-Linear Mech. 31, 657–684 (1996)CrossRefzbMATHGoogle Scholar
  11. 11.
    Marano, G.C., Acciani, G., Cascella, L.G.: Non-stationary numerical covariance analysis of linear multi degree of freedom mechanical systems subjected to random inputs. Int. J. Comput. Methods 4, 173–194 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Spanos, P.D., Sofi, A., Di Paola, M.: Nonstationary response envelope probability densities of nonlinear oscillators. ASME J. Appl. Mech. 74, 315–324 (2007)CrossRefzbMATHGoogle Scholar
  13. 13.
    Jin, X.L., Huang, Z.L., Leung, Y.T.: Nonstationary probability densities of system response of strongly nonlinear single-degree-of-freedom system subjected to modulated white noise excitation. Appl. Math. Mech. 32(11), 1389–1398 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Liu, Z.H., Geng, J.H., Zhu, W.Q.: Transient stochastic response of quasi non-integerable Hamiltonian system. Prob. Eng. Mech. 43, 148–155 (2016)CrossRefGoogle Scholar
  15. 15.
    Qi, L.Y., Xu, W., Gu, X.D.: Nonstationary probability densities of a class of non-linear systems excited by external colored noise. Sci. China Phys. Mech. 55(3), 477–482 (2012)CrossRefGoogle Scholar
  16. 16.
    Sobczyk, K., Trebicki, J.: Approximate probability distributions for stochastic systems: maximum entropy method. Comput. Methods Appl. Mech. Eng. 168, 91–111 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Wen, Y.K.: Approximate method for non-linear random vibration. J. Eng. Mech. Div. 4, 389–401 (1975)Google Scholar
  18. 18.
    Liu, Q., Davies, H.G.: The non-stationary response probability density functions of non-linearly damped oscillators subjected to white noise excitations. J. Sound Vib. 139, 425–435 (1990)CrossRefGoogle Scholar
  19. 19.
    Muscolino, G., Ricciardi, G., Vasta, M.: Stationary and non-stationary probability density function for non-linear oscillators. Int. J. Non-linear Mech. 32, 1051–1064 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Sun, J.Q., Hsu, C.S.: The generalized cell mapping method in nonlinear random vibration based upon short-time Gaussian approximation. J. Appl. Mech. 57(4), 1018–1025 (1990)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Naess, A., Johnsen, J.M.: Response statistics of nonlinear dynamic systems by path integration. In: Proceedings of IUTAM Symposium, Italy, pp. 1–5 (1991)Google Scholar
  22. 22.
    Yu, J.S., Cai, G.Q., Lin, Y.K.: A new path integration procedure based on Gauss- Legendre scheme. Int. J. Non-Linear Mech. 32(4), 759–768 (1997)CrossRefzbMATHGoogle Scholar
  23. 23.
    Zhu, H.T.: Non-stationary response of a van der Pol-Duffing oscillator under Gaussian white noise. Meccanica 52, 833–847 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Spencer Jr., B.F., Bergman, L.A.: On the numerical solutions of the Fokker–Planck equations for nonlinear stochastic systems. Nonlinear Dyn. 4, 357–372 (1993)CrossRefGoogle Scholar
  25. 25.
    Kumar, P., Narayanan, S.: Solution of Fokker–Planck equation by finite element and finite difference methods for nonlinear systems. Sadhana 31(4), 445–464 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Náprstek, J., Král, R.: Some instances of the Fokker-Planck equation numerical analysis for systems with Gaussian noises. Eng. Mech. 15, 419–434 (2008)Google Scholar
  27. 27.
    Floris, C.: Numerical solution of the Fokker–Planck–Kolmogorov equation. Engineering 5, 975–988 (2013)CrossRefGoogle Scholar
  28. 28.
    Canor, T., Denoël, V.: Transient Fokker-Planck-Kolmogorov equation solved with smoothed particle hydrodynamics method. Int. J. Numer Mech. Eng. 94, 535–553 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kumar, M., Chakravorty, S., Junkins, J.L.: A semianalytic meshless approach to the transient Fokker–Planck equation. Prob. Eng. Mech. 25, 323–331 (2010)CrossRefGoogle Scholar
  30. 30.
    Er, G.K.: Exponential closure method for some randomly excited non-linear systems. Int. J. Non-Linear Mech. 35, 69–78 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Zhu, H.T., Er, G.K., Iu, V.P., Kou, K.P.: Probabilistic solution of nonlinear oscillators excited by combined Gaussian and Poisson white noises. J. Sound Vib. 330, 2900–2909 (2011)CrossRefGoogle Scholar
  32. 32.
    Guo, S.S., Er, G.K., Lam, C.C.: Probabilistic solutions of nonlinear oscillators excited by correlated external and velocity-parametric Gaussian white noises. Nonlinear Dyn. 77, 597–604 (2014)CrossRefGoogle Scholar
  33. 33.
    Guo, S.S., Shi, Q.X.: Probabilistic solutions of nonlinear oscillators excited by combined colored and white noise excitations. Commun. Nonlinear Sci. Numer. Simul. 44, 414–423 (2017)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Er, G.K.: Methodology for the solutions of some reduced Fokker–Planck equations in high dimensions. Ann. Phys. (Berlin) 523(3), 247–258 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Er, G.K.: Probabilistic solutions of some multi-degree-of-freedom nonlinear stochastic dynamical systems excited by filtered gaussian white noise. Comput. Phys. Commun. 185, 1217–1222 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Civil EngineeringXi’an University of Architecture and TechnologyXi’anChina

Personalised recommendations